The Rare Side Effects of Being Alive

My thoughts go out to the folks in Brussels and all those who were impacted by the terrorist attack last week.

Each day should come with a label, like the pieces of extraneous paper the pharmacy hands out with medication or those horrible televised commercials from Big Pharma. I like the television ad idea. Each day would start with a montage of me gardening in the back yard, baking a pie, writing, and taking a walk with the dog and Jamie. We would be all smiles. The sun would shine through the leaves of the trees and paint our faces with dappled shadows as a narrator read off the list of warnings: diagnosis of yet another challenging health issue may occur, migraines, joint swelling, and pain are likely.  At least one rare side effect will occur from a new medication. Hope and snuggles will offset the suck, but the lowest point will be a spectacular shit storm.

Last week should have come with a warning. The side effects were brutal.

Doctor Legit (Primary Care Doctor of Wonder and Smarty-Smarts) ran some blood work and we found out that my parathyroid gland is being ridiculous, and by ridiculous I mean producing much more parathyroid hormone than I need, resulting in a condition called Hyperparathyroidism. What is the parathyroid you ask? It is 4 tiny glands that live on the back of your thyroid gland in your neck. They are the size of a grain of rice and their functionality or lack of functionality is apparently important. My parathyroid glands are misbehaving. A misbehaving parathyroid can wreak all sorts of havoc on a body. The kind of havoc that explains most of the symptoms that I have been experiencing for the past nine months. Doctor Legit thinks that a Vitamin D deficiency is responsible for said cantankerous parathyroid glands. Getting these tiny little rebels back in line is important as their shenanigans are making everything worse. We are attacking the parathyroid glands with major doses of Vitamin D. If my luck turns, then my wayward glands should chill out and stop producing hormones that make it easier for my body to fight itself.  Doctor Legit gave us a referral to an Endocrinologist and a prescription for Vitamin D. She will see us in 6 weeks for follow-up blood work. We don’t see the Endocrinologist until August, thank you America for your crumby healthcare system. At least we have insurance, yeah?  My hope is that by the time August rolls around we will be right as rain and I will be back to work. Hope springs eternal.

We saw the Neurologist. He let us know my tremors and headaches are not Parkinson’s Disease, which is a huge relief, although I could have told him that myself. He was a treat. I think he forgot his personality and his lunch at home on Friday because his care, although thorough, was delivered in this condescending, bored tone. Imagine BBC’s Sherlock (Benedict Cumberbatch) as a Neurologist, but without the dangerous cheekbones and those eyes that shift from crystalline blue to Baltic amber. Disappointing, I know. The judges gave him a 2 on bedside manner. Example: He was testing feeling in my feet and pressed the smooth, round end of his tuning fork to my skin. He asked what I felt and I said it was smooth. Then he asked “What else do you feel?” four times, each time his voice colored with a touch more annoyance than the last. I had no idea what he was after and he was less than inclined to offer direction. After the last time he asked I said “I don’t know. It’s cool?” He may as well have flung his arms in the air and shouted “Duh! Finally,” like a 13-year-old girl. Regardless of his delivery he appeared invested in giving care and prescribed a drug called Gabapentin to help with prevention of neurologic pain, the tremors, and the blinding migraines. I started the Gabapentin on Friday, March 25th.

Now we have come to the spectacular shit storm portion of our program. I was on the lowest dose of Gabapentin possible, 100 mg, 1 time per day. The goal was to build up to 300 mg per day, still a low dose, but I am sensitive to medications so our hope was that even at that low dose I would respond well. Two doses. I had two doses of this medicine and I woke up on Sunday morning weeping.  The crying segued into contemplating what it would take to pull all my clothes from the closet and burn them on the front lawn.

Uh-oh. That’s not normal. Right? Who does that?

I cried some more. Jamie came in to our bedroom and found me in a snotty heap of tears, at which point I smacked myself on the head for being stupid a few times. Jamie extracted a promise that I not do that again. Then we went into the living room. I took one look at our wonder-pup and started worrying that I was going to hurt the dog. Me. Hurt the dog.

I think it is important, dear readers, that you know there are two things that are fundamental to my personality:

  1. I love animals. I can’t stomach seeing them hurt. Not even on TV. That Sarah McLachlan advertisement for the SPCA, you know the one. Yeah. I can’t watch it without crying. I love my dog. She’s a sweet, gentle soul who trembles when it’s windy and still chases her tail. She’s three. She’s cute, but not the sharpest knife in the drawer. I would cut out my own tongue before I caused her any hurt.
  2. The idea of burning anything made by Ralph Lauren makes my chest tight.

The thoughts I was having were so out-of-character you could see the cognitive dissonance from space. Luckily, both Jamie and I recognized what was happening as a reaction to the medication. We made a safety plan, rather than packing me off to the hospital immediately. My part in the plan was to inflict no more harm to my noggin and return to bed. Jamie was clear that any attempt to harm myself would result in a ride with the police to the hospital. I curled up and slept for 8 hours.  Jamie sat on the bed next to me, no more than an arms length away. When I woke up I felt less insane and more like myself. I had a cracking headache and a feeling akin to having been strapped to the front of one of the uber-destructo-cars in Mad Max: Fury Road. There might have been a faceless zombie playing guitar. I can’t be sure.

Sunday was stupid. I stopped taking the Gabapentin and sent an email to the Neurologist. Who replied that it was probably a good idea to stop taking the Gabapentin. You think?

Monday we saw the new Rheumatologist. She was okay.  Jamie was not overly impressed as she was pretty reserved but at least she was engaged and listened to our concerns. She thinks that the parathyroid nonsense is causing my chronic disease process to go all haywire. She prescribed Methotrexate on top of the Hydroxychloroquin (Plaquenil) that  I am taking to keep my immune system in check.  Ugh. Methotrexate is a chemotherapy drug and is heinous, even in the low dosage that I will be taking, but it has worked for me in the past.

The rest of this week has been all about getting the right gauge needle from the pharmacy for the Methotrexate injections. This is a far more complicated process than it originally appeared. I have also been recuperating from the Gabapentin debacle.  The headache finally went away yesterday (Wednesday) and now I feel less like a hood ornament in a Kennedy Miller post-apocalyptic road epic and more like myself. The dog is fine, she still gets surprised by her tail and is currently sleeping next to me on the couch. We are listening to a recording of The Magic Flute (Karl Böhm  (Director) with the Vienna Philharmonic ) It is lovely.  I find there is nothing like Mozart to soothe the rough edges away and make even a tough day full of brain fog and swollen joints feel a little less like a slog.

The label for today: A quiet afternoon with a cup of tea and a sleepy pup, then some writing and research for the new book.  Side Effects: All of it will outweigh the discomfort. Enjoy. 

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Create a free website or blog at WordPress.com.

Up ↑

%d bloggers like this: